What is myokymia?
Myokymia is the medical term for eye twitching, a common problem experienced by almost everyone at some point in their lives.
During myokymia, a small muscle in one eyelid spasms involuntarily. This looks like a “twitch” from the outside. Eyelid myokymia usually happens in the lower eyelid, but it can happen in the upper eyelid too.
Myokymia is mostly an annoyance and almost never cause for concern. It usually goes away on its own, lasting anywhere from a few moments to several days. In rare situations, myokymia can last for months, or even longer.
What causes myokymia?
Myokymia can occur as the result of certain aspects of your lifestyle, or due to conditions that irritate your eyes. Irritants can also cause your eyes to twitch more often or for longer periods of time.
Common causes of myokymia (eye twitching) include:
An outdated vision prescription
Myokymia is rarely the result of an underlying illness. Although it may be present alongside some other conditions — including mini stroke (transient ischemic attack or TIA), Parkinson’s disease and multiple sclerosis (MS) — these are very unlikely to cause eye twitching in the average person.
SEE RELATED: Eye twitching: Alarming or harmless?
How to treat myokymia
While myokymia typically goes away on its own within a few minutes or hours, you may be able to treat eye twitching to help it stop sooner or make it less noticeable (or both). Eye twitching remedies include:
Addressing any of the aforementioned lifestyle factors that could be contributing to your twitching, such as stress, poor diet, and alcohol or caffeine use.
Cutting back on screen time and any other activities that cause eye irritation.
Using artificial tears if your eyes are dry.
If your eye twitch is still present (and bothersome) after a week, schedule an appointment with your eye doctor. If your doctor discovers any underlying causes for your twitching, they may recommend one or more of the following treatment options:
Acupuncture, hypnotherapy or another alternative treatment
Anti-anxiety medication, such as clonazepam (Klonopin) or lorazepam (Ativan)
Botulinum toxin (Botox) injection
SEE NEXT: Infographic: How to stop eye twitching
Page published on Sunday, December 20, 2020
Page updated on Friday, April 22, 2022